Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 358, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 14, 2020, 3:15 PM CDT for Issaquena County, Mississippi; East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2020, 3:15 PM CDT (20:15 UTC)
- Expired
- Jul 14, 2020, 3:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Morehouse Parish, LA, West Carroll Parish, LA, Issaquena County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 153 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 602 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:37 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 14, 12:37 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1237 PM CDT Tue Jul 14 2020
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
VFR conditions prevail across the region this afternoon. Scattered
TSRA will be possible through around sunset mainly in a corridor
from GLH to JAN/HKS to HBG/PIB, with brief visibility reductions
possible in +RA. Early Wednesday morning, a brief period of MVFR
ceilings is expected at some sites, with VFR conditions returning
by mid-morning. /DL/
&&
.DISCUSSION...
Another warm and muggy morning is underway. An axis of greater
deep moisture with weak low level convergence has become situated
NW to SE from central AR across central and into SE MS. A few
showers were ongoing along this axis across the Delta this
morning. Meanwhile, a mid level disturbance was noted on water
vapor imagery over AR and is forecast to move southeastward across
the state through the day. CAM guidance is honing in on two areas
of greater convective coverage today - over the Delta early
afternoon and then across south MS mid to late afternoon. Based on
a modified 12z KJAN sounding, the environment ahead of this
disturbance will be rather unstable with both high CAPE and high
DCAPE, suggesting there will be potential for a few wet
microbursts today capable of producing damaging wind gusts. Though
ambient low level flow is forecast to be rather weak, deeper
layer flow will be slightly stronger (around 20 kts), so any
convective clusters that develop may be able to sustain for at
least a short duration. I suspect the greater threat for the
stronger storms would occur with storms that fire over the Delta,
which might be more isolated, in contrast to the activity farther
south that might be more numerous and messy. For the forecast,
PoPs will be increased farther north and west to reflect latest
thinking. Because it is near term, the limited severe threat will
be highlighted with mesoanalysis update graphics via social media.
Outside of clouds and convection, heat stress remains a concern
with the potential for heat indices of 105-110 today (could see a
few spots above 110 briefly, even). The Heat Advisory will remain
in effect for roughly the southwestern 2/3 of the forecast area.
/DL/
Prior discussion below:
Today and Tonight...
Deep moisture will again increase across the forecast area today
into tonight. This will again result in a day on dangerous heat
stress conditions much of the CWA, as dew points in the low to mid
70s combine with highs topping out in the middle 90s, resulting
in heat index readings this afternoon from near 105 to 110. This
will also yield another "Heat Advisory" from 11 AM until 7 PM
today for portions of Central Mississippi, along with West and
South Mississippi, Northeast Louisiana, and extreme Southeast
Arkansas. Here, afternoon heat index readings will range from
106F-110F.
A weakening disturbance aloft embedded in northwest flow, will also
traverse the region through the course of the day. This could
provide some temporary relief from the heat, in the form of isolated
to scattered showers and storms from this morning into late this
afternoon. Some isolated convection could linger into the evening
hours, but much of it will dissipate shortly after sunset. Overall,
a quiet night is currently forecast tonight, as lows fall into the
70s. /19/
Tomorrow through Monday...
Hot and humid conditions continue with diurnal showers and
thunderstorms. An upper trough makes its way eastward, the weakly
northwesterly flow aloft shifts east as well, and a mid/upper ridge
begins to build in. Models continue to show a weak wave/vort over
the southeast, representing if nothing else a weakness in the
eastern side of the ridging...repeating the runs from 36 hrs ago and
potentially marking a slight shift in the pattern. That being said,
the region remains in a diurnal airmass thunderstorm pattern in
perpetual southerly flow through the week and into the weekend. For
tomorrow, those afternoon showers and thunderstorms may provide
relief from the heat particularly in the southeast. Meanwhile, the
continued heat will push the temperatures again into the mid 90s.
Dewpoints will remain in the mid to upper 70s, driving the heat
indices into the 105-110F range again tomorrow. The faster upper and
almost zonal 500mb flow shifts northward...leaving the south in a
very weak/light pattern aloft. That current weakness in the
mid/upper level ridging is in concert with a drop of the 850 mb
temps a degree or two through the remains of the week...but still
plenty warm in the 17-21C range. Southerly winds at the surface and
periodic thunderstorms keep Gulf moisture moving into the region and
reinforcing the boundary layer and midlevels.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 96 75 94 74 / 38 11 39 3
Meridian 96 74 94 74 / 36 14 46 3
Vicksburg 96 77 95 77 / 30 8 15 2
Hattiesburg 96 75 92 74 / 59 20 62 7
Natchez 95 75 93 74 / 27 9 25 3
Greenville 94 76 94 76 / 30 5 11 3
Greenwood 95 75 96 74 / 21 5 19 3
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025-
034>036-040>043-047>049-053>056-059>066-072>074.
LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
023>026.
AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.
&&
DL/19/HJSHazardous weather outlook, Jul 14, 3:05 PM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 305 PM CDT Tue Jul 14 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>037- 040>044-047>050-053>056-059>065-152015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-Humphreys- Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Warren- Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- 305 PM CDT Tue Jul 14 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, south central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Wednesday EXCESSIVE HEAT THREAT...Elevated TIMING...Wednesday Increased heat stress conditions, with peak heat index values ranging from 105 to 110 degrees, is expected across the area Wednesday. Fatigue and heat exhaustion will be likely with outdoor activity. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Dangerous heat stress conditions, with maximum heat index values ranging from near 105 up to 110 degrees, is possible across portions of the outlook area Thursday. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. MSZ029>033-038-039-045-046-051-052-057-058-066-072>074-152015- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Neshoba- Kemper-Newton-Lauderdale-Jasper-Clarke-Jones-Marion-Lamar-Forrest- 305 PM CDT Tue Jul 14 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Wednesday EXCESSIVE HEAT THREAT...Limited TIMING...Wednesday Increased heat stress conditions, with maximum heat index values near 105 degrees, are expected across the area Wednesday. Fatigue and heat exhaustion will be possible with outdoor activity. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Dangerous heat stress conditions, with maximum heat index values near 105, is possible across portions of the outlook area Thursday. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 28 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 14, 1:59 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
159 PM CDT Tue Jul 14 2020
ARZ074-075-142000-
Chicot AR-Ashley AR-
159 PM CDT Tue Jul 14 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT AND
SOUTHEASTERN ASHLEY COUNTIES THROUGH 300 PM CDT...
At 159 PM CDT, Meteorologists were tracking a strong thunderstorm
over Portland, or 13 miles north of Wilmot, moving southeast at 10
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern Chicot
and southeastern Ashley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3335 9155 3325 9126 3301 9144 3301 9150
3313 9170
TIME...MOT...LOC 1859Z 297DEG 9KT 3324 9152
DLSpecial weather statement, Jul 14, 2:44 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Jackson MS 244 PM CDT Tue Jul 14 2020 LAZ008-009-MSZ040-142045- East Carroll LA-West Carroll LA-Issaquena MS- 244 PM CDT Tue Jul 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL EAST CARROLL... NORTHEASTERN WEST CARROLL PARISHES IN NORTHEASTERN LOUISIANA AND NORTHWESTERN ISSAQUENA COUNTIES THROUGH 345 PM CDT... At 244 PM CDT, Meteorologists were tracking a strong thunderstorm near Oak Grove, or 10 miles northwest of Lake Providence, moving southeast at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oak Grove, Shelburn, Gassoway, Millikin and Kilbourne. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3300 9133 3301 9104 3274 9133 3286 9147 TIME...MOT...LOC 1944Z 313DEG 6KT 3289 9134 DL
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:22 PM CDT | Heat Advisory | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 38 more | 29 hr |
| Jul 14, 3:25 PM CDT | Special Weather Statement | JAN | Issaquena | 35 min |
| Jul 14, 3:35 PM CDT | Special Weather Statement | JAN | Covington | 25 min |
| Jul 14, 5:06 PM CDT | Special Weather Statement | JAN | Sunflower | 24 min |
| Jul 14, 5:12 PM CDT | Special Weather Statement | JAN | Bolivar, Sunflower | 33 min |
| Jul 14, 6:12 PM CDT | Special Weather Statement | JAN | Lawrence | 33 min |
| Jul 14, 6:29 PM CDT | Special Weather Statement | JAN | Clarke | 31 min |
| Jul 14, 2:44 PM CDT | Special Weather Statement | JAN | East Carroll | 61 min |
| Jul 14, 1:59 PM CDT | Special Weather Statement | JAN | Chicot | 61 min |
| Jul 14, 2:12 PM CDT | Severe Thunderstorm Warning | JAN | Ashley, Chicot | 40 min |
| Jul 14, 2:56 PM CDT | Severe Thunderstorm Warning | JAN | Ashley | 49 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.